Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS Blacksburg, VA

April 26, 2003Rockingham County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 26, 2003, 4:25 PM EDT for Rockingham County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 26, 2003, 4:25 PM EDT (20:25 UTC)
Expired
Apr 26, 2003, 5:15 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Rockingham County, NC

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.4 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1095 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 262025
SVRRNK
NCC157-262115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT SAT APR 26 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 515 PM EDT.

* AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR REIDSVILLE...MOVING SOUTHEAST AT 25 MPH.

* SOME LOCATIONS THREATENED THROUGH 515 PM EDT INCLUDE
  REIDSVILLE...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3624 7961 3630 7975 3645 7964 3640 7952
          3624 7954

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 2:40 PM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Apr 26, 2:40 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
240 PM EDT SAT APR 26 2003

SHORT TERM...TONIGHT INTO SUNDAY.

5H LOW CONTINUES TO MOVE EAST ACROSS THE REGION THIS AFTERNOON.
COLD POOL ARD MINUS 18 WILL SLIDE ACROSS FA ENHANCING INSTABILITY.
VISIBLE SATELLITE IMAGE INDICATED BREAKS IN CLOUDS COVER.
KFCX 88D AT 18Z INDICATED SCT SHWRS AND THUNDERSTORMS AROUND REGION.
WILL CONTINUE CONVECTION INTO THIS EVENING. MADE ADJUSTMENT ON POPS
ACCORDING CURRENT WSR-88D TRENDS. KEPT LOW TEMPERATURES OVERNIGHT IN
THE MID 40S TO LOWER 50S. HIGH PRESSURE WILL BUILD SOUTH ACROSS FA
ON SUNDAY...RESULTING IN SUNSHINE. I RAISED TEMPS A FEW DEGREES ON
SUNDAY WITH HIGH RANGING FROM THE UPPER 60S IN NW TO MID 70S.

EXTENDED PERIODS...SUNDAY NIGHT TO SATURDAY.

ECMWF WAS DISREGARDED BECAUSE OF ITS FEEDBACK TYPE SURFACE LOW OVER
THE COASTAL CAROLINAS FRI/DAY 6. TIMING AND POSITION OF THE BACKDOOR
COLD FRONT AND ITS ADVANCE NORTH IN THE EXTENDED PERIODS HAS BEEN
QUITE A FORECAST CHALLENGE. FOR MONDAY RAISED MAX TEMPS SEVERAL
DEGREES. MUCH DISCUSSION ON ISC CHAT REGARDING DIFFERENCE BETWEEN
ETA AND GFS...ESPECIALLY FOR MONDAY AND TUESDAY. ELECTED TO ADDED
THE MENTION OF SHOWERS TO TUESDAY WITH BNDRY DROPPING
SOUTH...SIMILAR TO THE GFS 06Z/00Z CANADIAN SOLUTIONS. RAISED MAX
AND MIN TEMPERATURES ON TUESDAY...WANTED TO MENTION 80S EAST OF THE
MOUNTAINS. ADJUSTED CLOUDS COVER IN SOUTHERN PORTIONS TO BLEND
BETTER WITH ISC CLUSTER GROUP. RAISED MAX TEMPS ON THURSDAY.
ALSO...I LIFTED LOWS TEMPERATURES FOR THURSDAY NIGHT/FRIDAY MORNING.
ANOTHER ADJUSTMENT WAS TO ADD THE CHC OF PCPN TO FRIDAY. ZONES WILL
BE OUT ARD 330 PM. HAVE A GOOD SATURDAY.

FCSTID =    7
PRELIM NUMBERS
ROA   50  73  46  78 /  30   0   0   0
LYH   50  73  46  78 /  30   0   0   0
DAN   52  75  50  80 /  30   0   0   0
BLF   45  70  43  74 /  40   0   0   0
LWB   43  68  42  73 /  40   0   0   0
BCB   47  70  45  75 /  20   0   0   0
TNB   45  70  44  74 /  20   0   0   0

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 26, 5:05 AM EDT, 11 hours 20 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-261200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
505 AM EDT SAT APR 26 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE BLUE
RIDGE TODAY.

THUNDERSTORMS THAT DEVELOP TODAY MAY CONTAIN DAMAGING WINDS AND
LARGE HAIL.  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS WILL BE
EAST OF THE BLUE RIDGE...INCLUDING MUCH OF EASTERN VIRGINIA AND
NORTH CAROLINA.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Apr 26, 12:05 PM EDT, 4 hours 20 minutes before
NCZ003>006-019-020-VAZ032>035-043>047-058-059-262200-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1205 PM EDT SAT APR 26 2003

...SLIGHT RISK OF SEVERE THUNDERSTORMS EAST OF THE BLUE RIDGE THIS
AFTERNOON...

AROUND MID DAY...AN AREA OF SURFACE LOW PRESSURE WAS LOCATED IN
SOUTHWESTERN VIRGINIA. AS THIS LOW PRESSURE AREA MOVES NORTHEAST
THIS AFTERNOON...LOW LEVEL WINDS WILL GRADUALLY BECOME NORTHWEST AND
INCREASE IN SPEED.

IN ADVANCE OF THIS WIND SHIFT...THE ATMOSPHERE IS FAIRLY MOIST WITH
SURFACE DEW POINT TEMPERATURES MAINLY FROM 55 TO 60.

COLD AIR IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE ASSOCIATED
WITH AN UPPER LEVEL DISTURBANCE IN WESTERN NORTH CAROLINA WILL MOVE
ACROSS THE AREA THIS AFTERNOON. THIS COMBINED WITH SOME SUNSHINE AND
A MOIST ATMOSPHERE WILL AID IN THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE EAST OF
THE BLUE RIDGE THIS AFTERNOON. THE MAIN THREAT FROM SEVERE
THUNDERSTORMS WILL BE LARGE HAIL.

SPOTTER ACTIVATION MAY BE NEEDED FOR A FEW HOURS THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR FORECAST UPDATES.

EMLAW
Special weather statement, Apr 26, 3:46 PM EDT, 39 minutes before
NCZ005-262030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
346 PM EDT SAT APR 26 2003

...A STRONG THUNDERSTORM HEADING TOWARD EDEN...

AT 3:46 PM DOPPLER RADAR INDICATED A STRONG THUNDERSTORM TRACKING
TOWARD EDEN.  IT SHOULD BE OVER EDEN BETWEEN 3:50 PM AND 4:30 PM.
PEOPLE IN THE PATH OF THIS STORM SHOULD BE PREPARED FOR VERY HEAVY
RAIN...HAIL UP TO A HALF INCH IN DIAMETER AND WIND GUSTS TO NEAR 50
MPH.

NOGUEIRA
Special weather statement, Apr 26, 3:55 PM EDT, 30 minutes before
NCZ004-005-262030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT SAT APR 26 2003

...A STRONG THUNDERSTORM HEADING TOWARD EDEN...

AT 3:55 PM DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
FROM NEAR EDEN SOUTHWEST TO NEAR KING.  AS THESE STORMS TRACK
SOUTHEAST AT ABOUT 25 MPH...PEOPLE IN THE PATH OF THESE STORMS SHOULD
BE PREPARED FOR VERY HEAVY RAIN...HAIL UP TO A HALF INCH IN DIAMETER
AND WIND GUSTS TO NEAR 50 MPH.

NOGUEIRA

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.